Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 32, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 6, 2024, 5:59 PM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2024, 5:59 PM CDT (22:59 UTC)
- Expired
- May 6, 2024, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Clay County, KS, Cloud County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WFUS53 KTOP 062259
TORTOP
KSC027-029-201-062330-
/O.NEW.KTOP.TO.W.0032.240506T2259Z-240506T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
559 PM CDT Mon May 6 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southwestern Washington County in north central Kansas...
Northwestern Clay County in north central Kansas...
Eastern Cloud County in north central Kansas...
* Until 630 PM CDT.
* At 558 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northeast of Miltonvale, moving northeast at 45
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Clyde, Clifton, Miltonvale, Morganville, Palmer, and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3954 9702 3931 9740 3931 9744 3943 9754
3966 9739 3966 9737 3969 9737 3978 9731
TIME...MOT...LOC 2258Z 219DEG 40KT 3941 9742
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ST2 follow-up statements
768
WWUS53 KTOP 062310
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
610 PM CDT Mon May 6 2024
KSC029-062319-
/O.CAN.KTOP.TO.W.0032.000000T0000Z-240506T2330Z/
Cloud-
610 PM CDT Mon May 6 2024
...THE TORNADO WARNING FOR EASTERN CLOUD COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Kansas.
&&
LAT...LON 3954 9702 3934 9736 3940 9737 3968 9737
3978 9731
TIME...MOT...LOC 2309Z 222DEG 23KT 3958 9734
$$
KSC027-201-062330-
/O.CON.KTOP.TO.W.0032.000000T0000Z-240506T2330Z/
Washington-Clay-
610 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN WASHINGTON AND NORTHWESTERN CLAY COUNTIES...
At 609 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Vining, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clifton, Morganville, Palmer, and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3954 9702 3934 9736 3940 9737 3968 9737
3978 9731
TIME...MOT...LOC 2309Z 222DEG 23KT 3958 9734
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ST248
WWUS53 KTOP 062323
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
623 PM CDT Mon May 6 2024
KSC027-062332-
/O.CAN.KTOP.TO.W.0032.000000T0000Z-240506T2330Z/
Clay-
623 PM CDT Mon May 6 2024
...THE TORNADO WARNING FOR NORTHWESTERN CLAY COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for north central
Kansas.
&&
LAT...LON 3957 9706 3957 9722 3958 9728 3967 9732
3975 9728
TIME...MOT...LOC 2322Z 222DEG 39KT 3968 9720
$$
KSC201-062330-
/O.CON.KTOP.TO.W.0032.000000T0000Z-240506T2330Z/
Washington-
623 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN WASHINGTON COUNTY...
At 622 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Palmer, moving northeast at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Palmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9706 3957 9722 3958 9728 3967 9732
3975 9728
TIME...MOT...LOC 2322Z 222DEG 39KT 3968 9720
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
STWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 6, 2:11 PM CDT, 3 hours 48 minutes earlier. Its key messages:
- Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected.
- Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather.
Area forecast discussion, May 6, 2:11 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Topeka KS 211 PM CDT Mon May 6 2024 .KEY MESSAGES... - Widespread severe storms still on track to impact the entire forecast area late this afternoon through early evening. All hazards, especially widespread damaging wind gusts are expected. - Quiet and mild conditions return Tuesday onward, providing a much needed break in severe weather. && .DISCUSSION... Issued at 206 PM CDT Mon May 6 2024 No major changes made to the forecast as a very dynamic upper trough axis is observed rotating through the western high plains, progged to eject eastward by late afternoon into the evening hours. Foci for initation lies along a north to south oriented dryline boundary with a trailing cold front towards far western Kansas. Increasing low level moisture ahead of the boundary near a pseudo warm front is also of note as MLCAPE values are quickly increasing above 2000 J/KG southwest of ICT. In addition to the line or broken segment of storms progged to enter the CWA after 21Z, concern is growing for the possibility of isolated discrete supercells forming over south central to east central KS before moving northeast in the 22Z-02Z time frame. Based on the impressive environment and strong low level SRH ahead of the dryline, all hazards, including very large hail (2 inch +) and a strong tornado or two would be likely with any discrete cells. The more likely scenario and hazard for this event will be the line of storms that strengthens east into the early evening hours as the mid level jet max ejects east into the plains. Short term CAMS have remained consistent in timing and evolution of a QLCS cluster, including possible storm mergers along the leading edge that could further increase the potential for brief, tornadoes. Strong effective bulk shear from 0-3 km and steep mid level lapse rates lend to high confidence in 70+ mph winds being sustained with the line of storms, in addition to hail around ping pong ball size and the weak tornadoes that may form along the leading edge. Severe storms along with the cold front exit the region by 06Z this evening, bringing calmer and drier weather to the CWA from Tuesday onward. There may be a brief wave that passes through the westerly flow aloft Tuesday evening across far northern and eastern areas, bringing possible light rain to the area, otherwise rain chances are minimal throughout the week as the northern and southern stream jets bypass the region. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1209 PM CDT Mon May 6 2024 Scattered showers currently impacting KTOP/KFOE should exit by 18Z as southerly winds gradually increase from 15 to 20 kts sustained by late afternoon. This should mix low MVFR cloud bases up to near 2kft ahead of the front and line of TSRA that will likely impact terminals west to east aft 23Z. Storms should clear the area by 06Z as a drier airmass lifts cigs back to VFR for the remainder of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous weather outlook, May 6, 3:51 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 351 PM CDT Mon May 6 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 351 PM CDT Mon May 6 2024 ...TORNADO WATCH 190 IN EFFECT UNTIL 11 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are likely this afternoon/evening. Hail up to three inches in diameter, winds to 80 mph, a few strong tornadoes and isolated flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 12:36 AM CDT | Dense Fog Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 5 hr |
| May 6, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 24 min |
| May 6, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa, Riley, Washington | 33 min |
| May 6, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 28 min |
| May 6, 6:44 PM CDT | Tornado Warning | TOP | Dickinson | 19 min |
| May 6, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Ottawa, Riley and 1 more | 32 min |
| May 6, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 34 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.